Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 211, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 28, 2023, 5:23 AM CDT for Vermilion County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2023, 5:23 AM CDT (10:23 UTC)
- Expired
- Jul 28, 2023, 5:48 AM CDT
- In force
- 25 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Vermilion County, IL
The radar
The Indianapolis radar (KIND), 138 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4235 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390
WUUS53 KILX 281023
SVRILX
ILC183-281100-
/O.NEW.KILX.SV.W.0211.230728T1023Z-230728T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
523 AM CDT Fri Jul 28 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Vermilion County in east central Illinois...
* Until 600 AM CDT.
* At 522 AM CDT, a severe thunderstorm was located over Rossville, or
15 miles north of Danville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Vermilion County, including the following locations...
Henning, Alvin and Bismarck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4029 8774 4049 8774 4049 8753 4025 8753
TIME...MOT...LOC 1022Z 274DEG 27KT 4036 8765
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
251 follow-up statement
402
WWUS53 KILX 281048
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
548 AM CDT Fri Jul 28 2023
ILC183-281057-
/O.CAN.KILX.SV.W.0211.000000T0000Z-230728T1100Z/
Vermilion-
548 AM CDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERMILION COUNTY
IS CANCELLED...
The storm which prompted the warning has exited the warned area.
Therefore, the warning has been cancelled.
LAT...LON 4029 8774 4049 8774 4049 8753 4025 8753
TIME...MOT...LOC 1041Z 274DEG 27KT 4035 8740
$$
BumgardnerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:16 AM CDT, 7 minutes earlier.
Area forecast discussion, Jul 28, 5:16 AM CDT, 7 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 516 AM CDT Fri Jul 28 2023 .SYNOPSIS... Issued at 500 AM CDT Fri Jul 28 2023 High pressure remains anchored across the country's mid section, resulting in continued warmth and humidity across central Illinois. After strong thunderstorms move through overnight tonight, a cold front will pass north to south across the region Saturday to bring an end to the oppressive heat. Beginning Tuesday, temperatures will embark on a warming trend and precipitation chances rise as multiple shortwaves crest the high pressure ridge attempting to expand back into the area. && .DISCUSSION... Issued at 241 AM CDT Fri Jul 28 2023 ------------------------- [Key Messages] ------------------------- 1. Today is likely to be the hottest day in the forecast, with high temperatures between 97 and 102 expected for most places. 2. Weakening line of thunderstorms, possibly severe with damaging wind gusts, brushes our northern counties after around 8-9 PM this evening. 3. Cooler and much less humid Saturday evening through Monday behind a weak cold front. 4. Warming trend beginning Tuesday. Renewed chances for ridge- riding storms by mid week. -------------------------- [Discussion] -------------------------- Thanks to warm advection and agricultural evapotranspiration, a hot and drinkable air mass remains across central Illinois this Friday morning, making it feel more like a tropical rain forest than the Midwest. Widespread dewpoints in the low 80s were observed last evening, with some spots even reaching the mid 80s - the most humid air mass of the season and one of the most humid on record across central Illinois. Not surprisingly, the 00z sounding revealed 6614 J/kg SBCAPE (which ranks number 11 in the SPC records that run all the way back to 1949). In this volatile thermodynamic environment, it doesn't take much forcing to get severe storms, but fortunately our effective shear has remained generally sub 20 kt. Aside from the FV3, (which has been running a little bullish on shower activity), the CAMs are dry in our area through this afternoon, which seems reasonable given some weak subsidence is likely to develop in the wake of a decaying MCV which is moving gradually through our area, and producing some thunderstorms north of I-74, at 230 AM. Where shear values will be greater (i.e., 30+ kt) further north, the main action should get going by around 3-4 PM, at/after which time the CAMs are bringing some impressively intense convection to the northern Iowa, southern Wisconsin, and far northern Illinois. Fortunately, forecast soundings suggest instability will lower a little across our area as the plume of greatest boundary layer moisture lifts northwards and we find ourselves even more enveloped in the expanding ridge. This will allow the mixed layer to deepen a bit more compared to yesterday for the greatest chance of reaching triple digit temperatures; however, feels like temperatures will probably be similar to yesterday and possibly even a little lower given the potential for better mixing to result in a breeze. The lower dewpoints will also help, though confidence in their forecast is not particularly high given models' boundary layer moisture forecasts have been running low lately. For example, the 00z Thursday iteration of the HRRR and NAMNest suggested we'd have ~1500 and 2800 J/kg of SBCAPE, respectively, in Lincoln at the time of the upper air launch yesterday...and we had 6614. For today, the 00z Friday runs of each model are suggesting we'll have 1200 and 2500 J/kg at 6 PM. The potential impact of this low bias in boundary layer moisture and hence instability is that the convection to our north is forecast by all of the CAMs to fall apart as it drifts towards our area, and it might actually have more juice to hold together. Additionally, even if the models are better handling the (lack of) instability this evening and we wind up with the deep inverted V type sounding they're forecasting, then even as storms are falling apart they'll still be capable of generating gusty to locally damaging straight- line winds across a swath of our forecast area (most likely, north of I-74). The look of the CAMs, with intense supercells growing upscale into a widespread damaging wind-producing (pockets of 90+mph gusts) MCS somewhere across Iowa, southern Wisconsin, and/or northern Illinois would suggest we're in a boom or bust type of pattern where the storms either (1) drift towards our east and miss us altogether or (2) they take a dive towards the south and we consequently get slammed with damaging winds. The HRRR and NAMNest suggest we'll get some decaying outflow 45-55 (locally higher) gusts, strongest north of I-74, between roughly 7 PM and 4 AM, with the NAMNest being the earliest. Given the NAMNest has been doing better with placement and intensity of convection this past week, it's hard to dismiss its earlier storm arrival time. Nonetheless, what happens this evening will be contingent on what happens with this morning's convective outflow boundaries, for which we have low confidence in predicting. We'll continue to monitor. Once tonight's storms make their way out, the cooler air mass in their wake should pave an easier path for the cold front to take. While it'll lag behind convection, it's probably going to come in earlier than originally forecast and hence the Saturday Heat Advisory is in jeopardy. With a lack of confidence that the front will completely clear our area, we're going to keep that headline going south of I-70, but have cancelled it elsewhere. Early on Saturday, it'll still be quite humid with dewpoints possibly creeping back up from moisture convergence ahead of the front. Hopefully, outflow boundaries from this evening's storms will be far enough south that the best low level shear for convective development will be south of us. I somehow doubt that the whole CWA will be in the clear, but one can dream; the greatest risk for any renewed severe storms on Saturday would be south of I-70, though no one south of I-72 is completely out of the woods. Sunday and Monday look a whole lot milder with dewpoints in the upper 50s to mid 60s and high temperatures in the mid to upper 80s. In fact, NBM suggests probabilities for maximum temperatures greater than or equal to 90 degF will be less than 30% Sunday through Tuesday CWA-wide, save areas south of I-70. Beginning Tuesday, however, a gradual warming trend is forecast as the upper ridge which gets flattened a bit over the weekend attempts to build back into the region from the southwest. In the process, we'll find ourselves in the ring of fire once again by mid week; most convection is forecast to be to our west through Tuesday, but thereafter the deterministic models suggest swaths of precipitation will fall across our CWA with MCS activity along the instability gradient. NBM's interquartile range (IQR) for probable high temperatures at the arbitrarily chosen sample point of Peoria creeps up to 86-95 degF by Thursday, implying significant model spread but some degree of confidence that it will be on the warm side of normal. The chances of hitting the triple digits remains less than about 15% through next week. Bumgardner && .AVIATION... (For the 12z TAFs through 12z Saturday Morning) Issued at 516 AM CDT Fri Jul 28 2023 Morning thundershowers associated with a weak warm frontal boundary will meander east and away from central Illinois over the next several hours. VFR conditions will thus be prevalent today as surface high pressure takes hold for dry and mostly sunny conditions. Late this evening, however, a sudden wind shift is likely (60-70% chance) to impact a portion of the region as outflow from intense convection to our north blows south across central Illinois. Uncertainty is high in how strong this outflow will be, the precise wind direction at each TAF site, and when it will arrive, along with whether thunderstorms will accompany it (this is most likely at BMI and PIA). Depending on how well storms to our north hold together as they plow into central Illinois, north/northwest gusts over 40 kt could occur. Bumgardner && .CLIMATE... Updated at 245 AM CDT Thu Jul 27 2023 Record warm low temperatures for Friday: Location Friday Champaign 79 (1930) Charleston 80 (1930) Decatur 77 (1941) Jacksonville 75 (2011) Lincoln 75 (1952) Normal 76 (1952) Olney 76 (1997) Peoria 79 (2011) Springfield 79 (1941) Last occurrences of highs 100 degrees or above: Champaign 8/02/2012 (101 degrees) Charleston 7/26/2012 (100 degrees) Decatur 7/25/2012 (101 degrees) Jacksonville 7/26/2012 (101 degrees) Lincoln 7/25/2012 (101 degrees) Normal 6/15/2022 (102 degrees) Olney 8/02/2012 (100 degrees) Peoria 7/25/2012 (102 degrees) Springfield 7/31/2012 (101 degrees) Geelhart/Bumgardner && .ILX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM CDT this evening for ILZ027>031-036>038-040>057-061>063-066>068-071>073. Heat Advisory from 9 PM this evening to 7 PM CDT Saturday for ILZ066>068-071>073. &&
Hazardous weather outlook, Jul 28, 5:03 AM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 503 AM CDT Fri Jul 28 2023 ILZ027>031-036>038-040>057-061>063-291015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark- 503 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Today and tonight. Afternoon heat indices will peak near 110 degrees today. An excessive heat warning remains in effect until 9 pm this evening. Strong to severe storms are expected to track southeast across portions of central IL tonight. Damaging winds are the main risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are possible Saturday afternoon. A few could be strong with gusty winds. Hot and humid weather could return by the middle of next week, with the potential for heat indices in the triple digits. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 9 pm and 3 am tonight. ILZ066>068-071>073-291015- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 503 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Today and tonight. Afternoon heat indices will peak near 110 degrees today. An excessive heat warning remains in effect until 9 pm this evening. There is a 30% chance of thunderstorms tonight. While severe weather is not expected, some storms could have gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon heat indices will peak near 105 degrees on Saturday. A head advisory is in effect south of I-70. Scattered thunderstorms are possible Saturday afternoon and evening. A few could be severe with damaging winds the primary risk. Hot and humid weather could return by the middle of next week, with the potential for heat indices in the triple digits. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 25
In the hours before
Special weather statement, Jul 28, 3:52 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Lincoln IL
352 AM CDT Fri Jul 28 2023
ILZ038-280915-
McLean-
352 AM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northeastern McLean
County through 415 AM CDT...
At 352 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cooksville, or 15 miles east of Bloomington, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Colfax around 400 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4062 8857 4061 8846 4041 8846 4041 8891
4062 8881 4069 8858
TIME...MOT...LOC 0852Z 254DEG 25KT 4056 8870
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:52 AM CDT | Special Weather Statement | ILX | McLean | 23 min |
| Jul 28, 6:14 AM CDT | Special Weather Statement | ILX | Edgar | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.